Citation: Fort-Spec. "Tachycardia and Insomnia: An Experience with Kava (exp53495)". Erowid.org. Jan 10, 2010. erowid.org/exp/53495
Having experienced kava some years back from a friend, I decided to purchase a kilogram of waka grade root from a local supplier by mail who is, sadly, now no longer operational.
Later receiving the package, which from memory contained the label 'PNG Gold' along with '99.9% Food Grade Piper Methysticum' I proceeded to casually use the product, and all went swimmingly up until having used 700g or so of the product about a month later.
At this point, ingestion through product both strained or unstrained in boiling water as soup left a residual inability to sleep and a racing heart for over 24 hours, though at the time I was not able to provide an explanation for this or logically associate my rapidly worsening problems to the use of kava especially given its gentle effect and history of worldwide use.
This, rather stupidly led me to medicate against this hyperactivity again with kava itself, which, following the third day of no sleep I agreed to consultation in the local ED as proposed by my concerned mother. The consultation, not that I can blame the doctors for being stumped, as soon as they were satisfied that I was not on amphetamine and given the herculean resting pulse of 135bpm, they decided to release me with 20mg of tenazepam.
A week later, still not having discontinued use of kava, and understandably distressed both from this inexplicable threat to my health and not having slept for a long time, admitted myself once again to the ED. This time, the young physician having conversed with me that I am on no other medication apart from use of kava for leisure and in agreement that it is not rationally possible for a GABA agonist-sedative to produce the seeming opposite of its documented effect especially when it is found to produce little or nil physiological tolerance, had a chat with the head nurse.
The head nurse later strutted up to me confident in the explanation that I have been messing with herbal highs and that, through one way or the other I had been a fool and incorrectly perceived the danger of such substances especially if purchased online. I, though in no position to be listened to with any credibility, maintained that the product is produced to an excellent standard, that I have faith in the product and it would be unreasonable to assume a degree of adulteration or impurity as present - particularly if considered as an etiological basis.
Having from that point on discontinued kava did quickly recover to normality. I cannot give any concrete explanation for such an adverse reaction, it does however seem consistent with the incredibly bad reaction to a zolpidem prescription 6 months later, which I will also document.
My assessment finds that a number of intriguing facts are likely to cohere to a consistent explanation that I possess a pharmacogenomic atypicality related to the expression of the GABA receptor complex present in me. The facts that I, my brothers, father, and associated uncles and grandfather all possess ASD to a varying degree, as well as a strong predisposition to alcoholism (which has also been documented as concomitant with autism, go figure) support this argument. Besides this, kava is a damn fine product of nature.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.